Nebraska, 2002Tornadoes and Hail in Nebraska, May 26, 2002
May 26, 2002 · NWS GLD · 3 events in 1 county or zone
2 tornado, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 4:59 PM MST, 7 minutes earlier.
Area forecast discussion, May 26, 4:59 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT SUN MAY 26 2002
DRY LINE PUSHED EAST OF SOME OF THE NORTHWEST KANSAS COUNTIES
AND UPDATED ZONES TO REMOVE THE THUNDERSTORM WATCH. OTHERWISE NO
OTHER CHANGES.
.GLD...NONE.
VP
In the hours before
Special weather statement, May 26, 11:45 AM MST, 5 hours 21 minutes before
NEZ079>081-270100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT SUN MAY 26 2002
THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#335 FOR THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASKA UNTIL 7 PM MDT
(8 PM CDT):
IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW.
AN UPPER LEVEL DISTURBANCE IN THE FLOW ALOFT WILL MOVE ACROSS THE
TRI STATE AREA THIS AFTERNOON. MEANWHILE...AT THE SURFACE SOUTHERLY
WINDS WILL CONTINUE TO PUSH PLENTY OF LOW LEVEL MOISTURE INTO
SOUTHWEST NEBRASKA...AIDING IN THE DEVELOPMENT OF A DRYLINE.
THE DRYLINE WILL CONTINUE TO DEVELOP ALONG THE COLORADO NEBRASKA
BORDER AND SLOWLY MOVE EAST AND BE NEAR A MCCOOK NEBRASKA TO TRIBUNE
KANSAS LINE BY EARLY THIS EVENING. THE SURFACE CONVERGENCE
ASSOCIATED WITH THE DRYLINE AND A INCREASINGLY UNSTABLE ATMOSPHERE
PROVIDED BY STRONG DAYTIME HEATING WILL HELP DEVELOP SEVERE
THUNDERSTORMS ALONG THE DRYLINE THIS AFTERNOON.
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A NORTH
PLATTE TO HAIGLER LINE THIS AFTERNOON. THE MAIN THREAT WITH THESE
STORMS WILL BE HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS TO
60 MPH.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.
TABER
Special weather statement, May 26, 12:07 PM MST, 4 hours 59 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
107 PM MDT SUN MAY 26 2002
HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.
SPOTTER ACTIVATION WILL BE REQUIRED ACROSS NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO THIS AFTERNOON AND
TONIGHT...
A DRYLINE HAS DEVELOPED FROM NEAR FLAGLER COLORADO TO NORTH PLATTE
NEBRASKA THIS AFTERNOON. THIS COMBINED WITH PLENTY OF LOW LEVEL
MOISTURE AHEAD OF THIS LINE AND STRONG DAYTIME HEATING WILL HELP IN
THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE
TRI STATE REGION THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL
DEVELOP ALONG A WRAY COLORADO TO WILD HORSE LINE BY 2 PM MDT AND
QUICKLY INTENSIFY AS THEY MOVE EAST AT 20 MPH INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA. THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL AND THUNDERSTORM WIND GUSTS GREATER THAN 60 MPH.
TABER
Special weather statement, May 26, 1:09 PM MST, 3 hours 57 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT SUN MAY 26 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR EASTERN COLORADO AND NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT).
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS PRODUCE LARGE
HAIL AND DAMAGING WINDS.
THE FOLLOWING COLORADO COUNTIES ARE IN THE WATCH...YUMA...KIT
CARSON...AND CHEYENNE.
THE FOLLOWING KANSAS COUNTIES ARE IN THE WATCH...CHEYENNE...
RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...
WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA.
A SEVERE THUNDERSTORM WATCH ALSO CONTINUES FOR SOUTHWEST NEBRASKA
UNTIL 7 PM MDT (8 PM CDT).
NOW IS THE TIME TO REVIEW SEVERE WEATHER PROCEDURES AND SAFETY
RULES. IF A THUNDERSTORM APPROACHES YOUR AREA...SEEK SHELTER INSIDE
A BUILDING IMMEDIATELY.
MENTZER
Special weather statement, May 26, 3:21 PM MST, 1 hour 45 minutes before
NEZ079>081-262315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SUN MAY 26 2002
THE SEVERE THUNDERSTORM WATCH FOR DUNDY AND HITCHCOCK COUNTIES IN
NEBRASKA HAS EXPIRED. DRIER AIR HAS MOVED OVER THOSE COUNTIES...SO
THUNDERSTORMS ARE NO LONGER EXPECTED THERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR RED WILLOW COUNTY
UNTIL 7 PM MDT (8 PM CDT). A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT FOR NORTHWEST KANSAS AND EXTREME EASTERN COLORADO
UNTIL 8 PM MDT (9 PM CDT).
MENTZER
Local storm report, May 26, 3:49 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT SUN MAY 26 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 16 SSW LEOTI KS 1 INCH HAIL
05/26/02 WICHITA REPORTED BY STORM
SPOTTER.
MARTIN
ZCZC TOPMTTTRB SDC
SXUS43 KGLD 262255
METAR KTRB 262255Z 22005KT 29/M01 RMK AO1 T02941006Tornado, Red Willow
- When
- May 26, 5:06 PM MST to 5:17 PM MST
- Where
- Red Willow County, 6 mi N of Indianola
- Rating
- F0
- Path length
- 4.5 mi
- Path width
- 100 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.317, -100.417
Weak tornado developed 6 miles north of Indianola in northeast Red Willow County. The tornado remained over open fields as it traversed 4.5 miles in 11 minutes for an average forward speed of 25 mph. The tornado dissipated approximately 3 miles northeast of Indianola. No known injuries or damage.
Hail, Red Willow
- When
- May 26, 5:30 PM MST
- Where
- Red Willow County, Bartley
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.250, -100.300
Tornado, Red Willow
- When
- May 26, 5:30 PM MST to 5:40 PM MST
- Where
- Red Willow County, 5 mi SE of Bartley
- Rating
- F0
- Path length
- 4 mi
- Path width
- 100 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.200, -100.233
Weak tornado developed 5 miles SE of Bartley at 17:30 and tracked southeast across open fields, reaching the Furnas County line 9 miles SE of Bartley at 17:40. No known injuries or damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, May 26, 20021 injured · $30 million · 2.75 in hail · 24 events
- Tornadoes and Hail in Nebraska, May 26, 2002$4.6 million · F0 · 29 events
- Tornadoes and Hail in Nebraska, May 26, 2002$76,000 · F0 · 21 events
- Flash Flooding and Hail in Virginia, May 26, 2002$6,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Kansas, May 26, 2002$5,000 · 2.5 in hail · 28 events
- Hail and Damaging Winds in Texas, May 26, 2002$25,000 · 52 kt wind · 4 events
- Tornadoes and Hail in Kansas, May 26, 2002F0 · 20 events
- Tornado and Hail in Wisconsin, May 26, 2002$18,000 · F0 · 3 events
- Flash Flood and Hail in West Virginia, May 26, 2002$10,000 · 2.75 in hail · 13 events
- Hail and Damaging Winds in Texas, May 26, 20021 in hail · 10 events
- Hail and Damaging Winds in Oklahoma, May 26, 200261 kt wind · 8 events
- Tornadoes and Hail in Texas, May 26, 2002$2,000 · F0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291679, 5291680, 5291681.